Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 71, NWS Wilmington, NC

August 29, 2001Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 29, 2001, 5:49 PM EDT for Horry County, South Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 29, 2001, 5:49 PM EDT (21:49 UTC)
Expired
Aug 29, 2001, 6:30 PM EDT
In force
41 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 5:58 PM EDTHail 1Myrtle Beach, SCPublic reported quarter size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
681 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WUUS52 KILM 292150
SVRILM
SCC051-292230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
549 PM EDT WED AUG 29 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 630 PM EDT

* AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  FORESTBROOK...OR ABOUT 7 MILES NORTHWEST OF MYRTLE                 
  BEACH...MOVING EAST AT LESS THAN 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MYRTLE BEACH AT 555 PM EDT
   NORTH MYRTLE BEACH AT 615 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

TRA

LAT...LON 3388 7898 3370 7902 3362 7867 3384 7861

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:20 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 29, 2:20 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
220 PM EDT WED AUG 29 2001

S/W ENERGY PUSHING EASTWARD AND OFFSHORE TNGT...HENCE TSTM CHC
DECREASING WITH LOSS OF HEAT AND ENERGY LATER THIS EVENING.
ALTHOUGH... WEAK TROUGH REMAINS ALONG COAST/SLIGHTLY OFFSHORE. THIS
ALSO PROVIDING FOCUS FOR ACTIVITY THIS AFTN. WILL INCLUDE A SMALL
CHC EVENING POP.

MODELS SHOWING ATMOSPHERE REMAINING FAIRLY MOIST THROUGH THE PERIOD.
SO...EXPECTING TO SEE A MIX OF CLOUDS AND SUN. ETA DOWNPLAYS S/W
ACTIVITY AFTER TNGT WITH H5 RIDGE REMAINING OVER GULF. AVN REMAINS
FAIRLY AGGRESSIVE THROUGHOUT AND WOULD IMPLY GREATER CHC OF RAIN.
WITH ATMOSPHERE REMAINING MOIST AND SOMEWHAT UNSTABLE...PLAN TO
ACCOUNT FOR DIURNAL ACTIVITY...CLOSER TO ETA THINKING...AS AVN LOOKS
OVERDONE. FCST WILL REFLECT PARTLY CLOUDY SKIES AND MORE DIURNAL/CHC
POPS.

LATER IN THE FCST...FRONT APPROACHES FROM NW AND APPEARS TO MOVE
THROUGH LATE SAT AND OFFSHORE BY EARLY SUN. FRONT STALLS SOUTH OF
AREA AND WILL CONTINUE TO PROVIDE SOME PCPN FOCUS. HIGH PRESSURE
TRIES TO BUILD SOUTH OVER CAROLINAS AND WORK IN DRY AIR.

CWF: FLOW GENERALLY TO REMAIN OUT OF THE S/SW THROUGH FRI AND
APPEARS MOSTLY 15 KT OR BELOW. FRONT APPROACHES SAT AND GRADIENT
TIGHTENS WITH WINDS EXPECTED TO INCREASE TO 20 KT. SCA A POSSIBILITY
NRN WATERS SAT AFTN/EVG.

PRELIMINARY NUMBERS...
FCSTID = 30
ILM   75  90  75  90/  30  30  20  30
LBT   72  91  72  90/  30  30  20  30
FLO   73  91  73  89/  30  30  20  30
MYR   74  88  74  87/  30  30  20  30

.ILM...
NC...NONE.
SC...NONE.

PJN

In the hours before

Local storm report, Aug 29, 3:08 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
308 PM EDT WED AUG 29 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    LONGWOOD                  NC   60 MPH TSTM WIND GUST
08/29/01   BRUNSWICK                      TREES KNOCKED DOWN ALONG
                                          ASH LITTLE RIVER RD.
                                          REPORTED BY SPOTTERS

SRP

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:16 PM EDTSevere Thunderstorm WarningILMHorry59 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.